Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 52, NWS Dodge City, KS

May 2, 2022Ford County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 2, 2022, 2:57 PM CDT for Ford County, Kiowa County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2022, 2:57 PM CDT (19:57 UTC)
Expired
May 2, 2022, 3:45 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Ford County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 50 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 3:00 PM CDTHAIL 1.75Bucklin, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:02 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 474 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
474 m²/s²
0-3 km storm-relative helicity
651 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

218 
WUUS53 KDDC 021957
SVRDDC
KSC057-097-022045-
/O.NEW.KDDC.SV.W.0052.220502T1957Z-220502T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
257 PM CDT Mon May 2 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ford County in southwestern Kansas...
  Central Kiowa County in south central Kansas...

* Until 345 PM CDT.

* At 257 PM CDT, a severe thunderstorm was located near Bucklin,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mullinville around 310 PM CDT.

Other locations in the path of this severe thunderstorm include
Greensburg and Haviland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.

&&

LAT...LON 3746 9956 3747 9956 3747 9959 3750 9975
      3771 9970 3766 9909 3738 9917
TIME...MOT...LOC 1957Z 281DEG 29KT 3759 9961 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
4 follow-up statements
884 
WWUS53 KDDC 022001
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
301 PM CDT Mon May 2 2022

KSC057-097-022045-
/O.CON.KDDC.SV.W.0052.000000T0000Z-220502T2045Z/
Ford KS-Kiowa KS-
301 PM CDT Mon May 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN FORD AND CENTRAL KIOWA COUNTIES...

At 300 PM CDT, a severe thunderstorm was located near Bucklin, moving
east at 35 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe storm will be near...
  Mullinville around 310 PM CDT.

Other locations in the path of this severe thunderstorm include
Greensburg and Haviland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3746 9956 3747 9956 3747 9959 3750 9975
      3771 9970 3766 9909 3738 9917
TIME...MOT...LOC 2000Z 281DEG 29KT 3758 9957 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

SPRINGER
548 
WWUS53 KDDC 022010
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
310 PM CDT Mon May 2 2022

KSC057-097-022045-
/O.CON.KDDC.SV.W.0052.000000T0000Z-220502T2045Z/
Ford KS-Kiowa KS-
310 PM CDT Mon May 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN FORD AND CENTRAL KIOWA COUNTIES...

At 310 PM CDT, a severe thunderstorm was located very near
Mullinville, moving east at 35 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
  Greensburg and Haviland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3746 9956 3747 9956 3747 9959 3749 9968
      3770 9961 3766 9909 3738 9917
TIME...MOT...LOC 2010Z 281DEG 29KT 3756 9947 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

SPRINGER
472 
WWUS53 KDDC 022028
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
328 PM CDT Mon May 2 2022

KSC057-022038-
/O.CAN.KDDC.SV.W.0052.000000T0000Z-220502T2045Z/
Ford KS-
328 PM CDT Mon May 2 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.

LAT...LON 3746 9956 3769 9949 3766 9909 3738 9917
      3738 9919
TIME...MOT...LOC 2028Z 281DEG 29KT 3753 9929 

$$

KSC097-022045-
/O.CON.KDDC.SV.W.0052.000000T0000Z-220502T2045Z/
Kiowa KS-
328 PM CDT Mon May 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL KIOWA COUNTY...

At 328 PM CDT, a severe thunderstorm was located near Greensburg,
moving east at 35 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Greensburg, Haviland and Mullinville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3746 9956 3769 9949 3766 9909 3738 9917
      3738 9919
TIME...MOT...LOC 2028Z 281DEG 29KT 3753 9929 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

SPRINGER
228 
WWUS53 KDDC 022045
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
345 PM CDT Mon May 2 2022

KSC097-022054-
/O.EXP.KDDC.SV.W.0052.000000T0000Z-220502T2045Z/
Kiowa KS-
345 PM CDT Mon May 2 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIOWA COUNTY WILL
EXPIRE AT 345 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3746 9956 3769 9949 3766 9909 3738 9917
      3738 9919
TIME...MOT...LOC 2044Z 281DEG 29KT 3750 9913 

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:09 PM CDT, 48 minutes earlier.

Area forecast discussion, May 2, 2:09 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
209 PM CDT Mon May 2 2022

...updated discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 222 PM CDT Mon May 2 2022

18Z surface analysis shows a stationary front from Gray county northeast
through Pawnee county. An occluded front was from Gray county, where
a sfc low is southeast into Oklahoma. A warm front was analyzed in
Oklahoma with a cold front across the eastern Texas Panhandle into
NW Oklahoma. These boundaries will be critical in determining where
severe weather will be located. Speaking of, storms were already forming
near the triple point and along these boundaries. Regional surface
observations clearly shows that the cold air has won for much of the
FA. Previous high forecasts were too warm and this will have sensible
weather impacts in terms of instability. The entire region of severe
weather has been shifted to the southeast. Have severe thunderstorm
wording the far southeast counties to account for these mesoscale trends
with the colder air winning. So the best chance of severe weather will
be southeast of Dodge City. Here, in looks like a hybrid of a cold
core system (-17C at 500-hPa) and your traditional warm sector convection
across the prairie. If there were to be a supercell, it would be in
the CAPE axis or along its gradient. Mesoanalysis shows this CAPE axis
currently runs from Gray county SE through Comanche county. This axis
is likely to shift east through Barber county later this afternoon
as the synoptic system continues to move east along with its frontal
boundaries. As far a threats go, yes there could be a mesocyclone tornado
or even a landspout tornado or two associated with the storms. It will
depend on how the storm type evolution occurs with the seemly cold
core hybrid synoptic and mesoscale setup. For hail, could see up to
2" hail. Anvil level winds are forecast to weaken to the southeast,
which could cut on hail size through the beneficial competition process.
Damaging winds are the lowest of concerns. Storms are moving at a pretty
good clip now, so flooding looks of lower concern too. When in doubt,
drought. Otherwise, storm activity should be out of the area by mid
evening. High pressure will build on south across the High Plains,
so the rest of the weather through the short term period should be
quiet. Cold high pressure and clouds look to prevail for Tuesday. Cool
upslope east flow should prevail, and as a result, have trimmed tomorrows
highs by a few degrees. This is particularly true across the northeast
counties. Lastly, a freeze warning has been issued for the western
and northwest counties as these cool air prevails, particularly in
the morning hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 222 PM CDT Mon May 2 2022

The next chance for storms will be Wednesday. NBM pops were maintained.
The 12Z EC continues to look wet through Thursday. Hopefully this verifies
with the ongoing dusty drought. Beyond that, we will eventually resume
into a WAA pattern with dry conditions and warmer temperatures. The
rest of the forecast was left as is given the short term concerns.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday)
Issued at 1111 AM CDT Mon May 2 2022

A complicated TAF period. Low cigs/vis from stratus/fog creating LIFR
this AM. Some improvement possible to IFR, however, the colder/more
cloudy air mass continues to win over across the area. Wrap around
low cigs are likely to continue into the overnight, w/ non-VFR flight
conditions. Next, the instability axis looks to be narrow this afternoon.
So the best chances of storms (which are likely to be severe) will
be SE of the terminals. A complicated wind pattern too as frontal boundary
continues across the area. Strong post-frontal winds later tonight 25kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  36  62  45 /  50   0   0  20
GCK  61  33  62  44 /  40   0   0  10
EHA  69  32  69  47 /   0   0   0  10
LBL  76  34  66  45 /  10   0   0  10
HYS  48  34  60  43 / 100  20   0  20
P28  76  39  65  47 /  80  10   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM
MDT/ Tuesday for KSZ030-043>045-061>063-074-075-084.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, May 2, 4:59 AM CDT, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
459 AM CDT Mon May 2 2022

KSZ030-031-043>046-061>066-074>081-084>090-031000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
459 AM CDT Mon May 2 2022 /359 AM MDT Mon May 2 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are likely to develop as early as
midday ahead of a compact, intense low pressure system. The
greatest severe weather risk will be very large hail to golf ball
size and an isolated tornado or two. The greatest tornado risk
is expected to be along and east of a Jetmore to Dodge City line,
out to central Kansas roughly along the Highway 50, Highway 54,
and Highway 56 corridors, including the Larned, Kinsley,
Greensburg, Pratt, and Stafford areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another significant storm system will move out across the Central
Plains Wednesday and Thursday, however much of southwest Kansas is
likely to remain on the cooler side of this system, such that the
severe weather risk will likely be very limited.

.SPOTTER INFORMATION STATEMENT...

Storm spotters are likely to be needed beginning around midday or
early this afternoon in the Dodge City, Jetmore, Kinsley, Larned,
Greensburg, Pratt, Stafford, and surrounding areas of southwest
into central Kansas.

Umscheid

In the hours before

Special weather statement, May 2, 1:44 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
144 PM CDT Mon May 2 2022

KSZ064-077-078-021915-
Gray KS-Hodgeman KS-Ford KS-
144 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of western Ford,
southwestern Hodgeman and east central Gray Counties through 215 PM
CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Ensign, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Howell around 200 PM CDT.

Other locations in the path of this storm include Dodge City and Ft.
Dodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3750 10021 3770 10034 3796 9997 3771 9976
TIME...MOT...LOC 1843Z 237DEG 17KT 3766 10020

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, May 2, 2:14 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
214 PM CDT Mon May 2 2022

KSZ078-079-087-088-021945-
Meade KS-Clark KS-Edwards KS-Ford KS-
214 PM CDT Mon May 2 2022

...Strong thunderstorms will impact portions of central Ford,
northeastern Meade, southwestern Edwards and northwestern Clark
Counties through 245 PM CDT...

At 214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wright to near Minneola. Movement was east
at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Wright around 220 PM CDT.

Other locations in the path of these storms include Bloom and
Windhorst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.

&&

LAT...LON 3747 10017 3784 9996 3782 9949 3773 9955
      3773 9956 3772 9956 3733 9983
TIME...MOT...LOC 1914Z 278DEG 15KT 3780 9987 3750 10007

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SPRINGER
Local storm report, May 2, 2:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             KINGSDOWN               37.52N 99.76W
05/02/2022  E1.00 INCH       FORD               KS   PUBLIC

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:10 PM CDTSpecial Weather StatementDDCMorton50 min
May 1, 7:58 PM CDTSpecial Weather StatementDDCStevens47 min
May 1, 8:15 PM CDTSpecial Weather StatementDDCHamilton45 min
May 1, 8:18 PM CDTSpecial Weather StatementDDCHamilton42 min
May 1, 8:21 PM CDTSpecial Weather StatementDDCMorton39 min
May 1, 9:16 PM CDTSpecial Weather StatementDDCKearny44 min
May 1, 9:54 PM CDTSpecial Weather StatementDDCFinney51 min
May 1, 10:38 PM CDTSpecial Weather StatementDDCFinney52 min
May 1, 11:26 PM CDTSpecial Weather StatementDDCGray, Hodgeman49 min
May 2, 12:13 AM CDTSpecial Weather StatementDDCEdwards, Ford, Hodgeman, Pawnee32 min
May 2, 4:41 AM CDTFreeze WatchDDCFinney, Grant, Hamilton, Kearny, Lane, Morton and 4 more8 hr
May 2, 12:59 PM CDTFreeze WarningDDCFinney, Grant, Hamilton, Kearny, Lane, Morton and 4 more19 hr
May 2, 1:44 PM CDTSpecial Weather StatementDDCFord31 min
May 2, 2:14 PM CDTSpecial Weather StatementDDCFord31 min
May 2, 2:26 PM CDTSevere Thunderstorm WarningDDCClark, Ford49 min
May 2, 3:18 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Ford, Kiowa42 min
May 2, 3:34 PM CDTSpecial Weather StatementDDCComanche26 min
May 2, 3:42 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Comanche, Kiowa, Pratt48 min
May 2, 3:43 PM CDTTornado WarningDDCBarber, Kiowa, Pratt32 min
May 2, 3:56 PM CDTSpecial Weather StatementDDCComanche34 min
May 2, 3:59 PM CDTSpecial Weather StatementDDCBarber31 min
May 2, 4:28 PM CDTSpecial Weather StatementDDCBarber, Pratt32 min
May 2, 4:58 PM CDTSpecial Weather StatementDDCBarber32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.